Texas, 2014

Flash Flooding and Flood in Texas, September 20, 2014

September 20, 2014 · NWS MAF · 10 events in 5 counties and zones

Remains of Tropical Storm Odile were over the region. The atmosphere was very moist and there was a mid-level circulation over northern portions of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Remains of Tropical Storm Odile were over the region. The atmosphere was very moist and there was a mid-level circulation over northern portions of the area. There were nocturnal low level winds that produced additional lift which aided in more rain and thunderstorms developing. The saturated ground from previous rains allowed for flash flooding to develop across West Texas and southeast New Mexico when additional rain moved over these same locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 20, 3:30 AM CST, 30 minutes earlier.

Area forecast discussion, Sep 20, 3:30 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 AM CDT Sat Sep 20 2014

.DISCUSSION...
Have been dealing with flash flooding the past couple of days and
that looks to continue today... possibly into tonight or Sunday.
Waves of storms associated with the remains of T.S. Odile have moved
through with development of new storms across SE NM and the Permian
Basin early this morning.  Model guidance and qpf continues to be
very wet today so expect moderate to heavy rain will continue today.
QPF wants to produce significant amounts of precip over the Trans
Pecos and the Permian Basin over the next 24 hrs.  Trends are for
precip to not be as heavy today over the western counties including
Eddy county which has been hard hit.

Counting today MAF has measured precipitation 6 out of the last 8
days with a trace on another day.  Latest MAF sounding still had PW
of 1.77 inches which is down very slightly over yesterday but still
unusually high/wet for here.  So atmosphere remains very moist with
potential for locally heavy rain.  Model soundings actually increase
PW to the 1.8 to 1.9 inch range today and Sunday.   GFS has much
lower pops today... which is a departure as last few days it has
been just as wet as MET guidance.  GFS has the heaviest rain over
the Permian Basin before noon and south over the Davis Mtns and
Marfa Plateau during the afternoon.  GFS continues to produce rain
along the Pecos river and westward Sunday... and only a little in
the CWA on Monday.  Meso Eta still has lots of rain over the Permian
Basin today... and on Sunday continues to develop precip over the
Western Permian Basin... Trans Pecos... Davis Mtns... and the Marfa
Plateau.  So expect the flash flood event may continue into Sunday
and be ending by Monday.

Plan on extending the FFA at least another 12hrs as model qpf
continues to develop heavy rain today over water soaked areas.
Could justify extending the FFA through tonight as additional heavy
rain expected for some locations... but will hold off as may be able
to trim some of the counties from the watch tonight.

High temperature forecasts continue to be difficult and very
dependent on amount of rainfall at any one location.  Widespread
cloud cover again today and tonight will moderate temps.  Yesterday
the diurnal temperature range at MAF was only 8 degrees.  Have been
expecting a weak front to move into the area Sunday but latest
models do not show one moving in.  It does bring the wind more
easterly on Sunday but not much cooling so have bumped up temps a
couple degrees.  Sunday stayed to the high side of guidance pops but
still lower than Saturday.  Even lower pops Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 81  67  80  65  /  70  70  60  40
BIG SPRING TX              82  69  83  68  /  70  60  60  30
CARLSBAD NM                83  67  82  66  /  50  60  60  50
DRYDEN TX                  94  75  93  73  /  40  30  40  40
FORT STOCKTON TX           85  68  84  67  /  50  50  50  40
GUADALUPE PASS TX          78  62  78  60  /  40  50  50  40
HOBBS NM                   80  65  80  64  /  70  70  60  40
MARFA TX                   82  62  80  61  /  50  40  50  40
MIDLAND INTL AIRPORT TX    82  68  82  67  /  70  60  60  40
ODESSA TX                  82  68  82  67  /  70  60  60  40
WINK TX                    84  69  85  68  /  60  60  60  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through this afternoon FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains of Eddy County...Northern Lea County...
     Southern Lea County.

TX...FLASH FLOOD WATCH through this evening FOR THE FOLLOWING ZONES...
      Andrews...Borden...Crane...Davis/Apache Mountains Area...
     Dawson...Ector...Gaines...Glasscock...Guadalupe Mountains...
     Howard...Loving...Martin...Midland...Mitchell...Pecos...
     Reagan...Reeves County and Upper Trans Pecos...Scurry...
     Upton...Van Horn and Highway 54 Corridor...Ward...Winkler.

&&

49/72

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 19, 1:21 PM CST, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT FRI SEP 19 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
221 PM CDT FRI SEP 19 2014 /121 PM MDT FRI SEP 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE ANTICIPATED
AGAIN TODAY AND TONIGHT ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST
TEXAS...RESULTING IN FLASH FLOODING IN MANY AREAS.  AS A RESULT...A FLASH
FLOOD WATCH IS IN EFFECT FOR THE GUADALUPE...DAVIS...AND APACHE
MOUNTAINS...SOUTHEAST NEW MEXICO AND WESTERN LOW ROLLING PLAINS...VAN
HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE UPPER TRANS
PECOS...AND PERMIAN BASIN.  ABUNDANT RAINFALL HAS ALREADY FALLEN IN THESE
AREAS OVER THE PAST FEW DAYS...SO LITTLE ADDITIONAL RAINFALL WILL BE
NEEDED TO PROMOTE EFFICIENT FLASH FLOODING.

IN ADDITION TO HEAVY RAINFALL...SOME OF THE STRONGER STORMS MAY BE
ACCOMPANIED BY GUSTY WINDS AND SMALL HAIL.

ELEVATED FLOWS WILL CONTINUE ALONG THE RIO GRANDE TODAY AND TONIGHT
DUE TO RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAINFALL ON BOTH
SIDES OF THE RIVER.  TRIBUTARIES AND ARROYOS TO THE PECOS RIVER...SUCH
AS THE RIO PENASCO...FOUR MILE DRAW...SOUTH SEVEN RIVERS...ROCKY ARROYO...
DARK CANYON...BLACK RIVER...DELAWARE RIVER...AND WALNUT CANYON WILL
REMAIN ELEVATED DUE TO HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND.  AS A RESULT..THE
FLASH FLOOD WATCH COULD BE EXTENDED THROUGH SATURDAY IF NOT SUNDAY.

THE RIO GRANDE...PECOS RIVER...AND ASSOCIATED TRIBUTARIES AND ARROYOS
WILL REMAIN ELEVATED DURING THE NEXT FEW DAYS DUE TO ADDITIONAL RAINFALL.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 19, 10:27 PM CST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1127 PM CDT FRI SEP 19 2014

TXZ060-067-200500-
WARD-WINKLER-
1127 PM CDT FRI SEP 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTH CENTRAL WARD AND SOUTHEASTERN WINKLER
COUNTIES UNTIL MIDNIGHT CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 4 MILES NORTH OF
WICKETT AT 1126 PM CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN WITH LOCALIZED FLOODING...AND
DEADLY LIGHTNING ARE POSSIBLE.

&&

LAT...LON 3188 10302 3198 10281 3177 10281 3162 10282
      3150 10304 3166 10313
TIME...MOT...LOC 0426Z 243DEG 6KT 3162 10299
Local storm report, Sep 19, 11:39 PM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1239 AM CDT SAT SEP 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 AM     FLASH FLOOD      1 SW MENTONE            31.70N 103.61W
09/20/2014                   LOVING             TX   LAW ENFORCEMENT

            STATE HIGHWAY 302 CLOSED IN LOVING COUNTY DUE TO PECOS
            RIVER FLOODING HIGHWAY.

&&

JMC
Local storm report, Sep 19, 11:53 PM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1253 AM CDT SAT SEP 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     FLASH FLOOD      PYOTE                   31.54N 103.12W
09/19/2014                   WARD               TX   LAW ENFORCEMENT

            WATER SEVERAL FEET DEEP OVER FARM TO MARKET ROAD 2335 IN
            PYOTE

&&

JMC

The radar

The Midland/Odessa radar (KMAF), 120 km away, was scanning. The volume nearest the first event began at 10:01 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Borden

When
September 20, 4:00 AM CST to 5:00 AM CST
Where
Borden County, 0.85 mi ENE of Lake J B Thomas to 4.05 mi SSE of Lake J B Thomas
Cause
Heavy Rain
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
32.604, -101.186

Heavy rain fell across Borden County and produced flash flooding around Lake JB Thomas. People were reported to be trapped at Lake JB Thomas due to roads around the lake being flooded. The cost of damage is a very rough estimate.

Flash Flood, Howard

When
September 20, 4:00 AM CST to 5:00 AM CST
Where
Howard County, 0.17 mi ENE of Vincent to 0.22 mi W of Vincent
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.481, -101.227

Heavy rain fell across Howard County and produced flash flooding in Vincent. The cost of damage is a very rough estimate.

Flash Flood, Borden

When
September 20, 8:30 AM CST to 9:30 AM CST
Where
Borden County, 10.75 mi NE of Gail to 10.96 mi NE of Gail
Cause
Heavy Rain
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
32.874, -101.293

Heavy rain fell across Borden County and produced flash flooding. The fire chief in Gail reported most farm to market roads across Borden County were flooded. He recommended not to travel in the county on that day. The cost of damage is a very rough estimate.

Flash Flood, Borden

When
September 20, 9:30 AM CST to 10:30 AM CST
Where
Borden County, 0.84 mi W of Gail to 0.8 mi W of Gail
Cause
Heavy Rain
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
32.769, -101.444

Heavy rain fell across Borden County and produced flash flooding in Gail. Water was reported to have risen to residents' houses and some roads were impassable in Gail. The cost of damage is a very rough estimate.

Flash Flood, Howard

When
September 20, 10:10 AM CST to 11:10 AM CST
Where
Howard County, 0.13 mi ENE of Vincent to 0.29 mi NNE of Vincent
Cause
Heavy Rain
Property damage
$20,000
Reported by
NWS Employee
Coordinates
32.480, -101.228

Heavy rain fell across Howard County and produced flash flooding near Vincent. A pickup truck washed off the road at the intersection of Farm to Market road 1205 and Farm to Market road 846. The cost of damage is a very rough estimate.

Flash Flood, Borden

When
September 20, 10:15 AM CST to 11:10 AM CST
Where
Borden County, 7.99 mi E of Gail
Cause
Heavy Rain
Property damage
$200
Reported by
Public
Coordinates
32.766, -101.293

Heavy rain fell across Borden County and produced flash flooding near Gail. Six to eight inches of water was reported to be running over Highway 180. The cost of damage is a very rough estimate.

Flood, Borden

When
September 20, 2:52 PM CST to 3:50 PM CST
Where
Borden County, 2.77 mi SE of Lake J B Thomas to 1.7 mi WSW of Lake J B Thomas
Cause
Heavy Rain
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
32.567, -101.173

Heavy rain fell across Borden County and produced flash flooding southeast of Gail. There was an ongoing high water rescue at Lake JB Thomas by the Scurry Volunteer Fire Department. The cost of damage is a very rough estimate.

Flash Flood, Loving

When
September 20, 3:00 PM CST to 3:40 PM CST
Where
Loving County, 1 mi SW of Mentone to 0.97 mi SW of Mentone
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
31.690, -103.612

Heavy rain fell across Loving County and produced flash flooding near Mentone. There was water flowing eight inches over State Highway 302. The cost of damage is a very rough estimate.

Flash Flood, Martin

When
September 20, 8:30 PM CST to 8:45 PM CST
Where
Martin County, 6.36 mi W of Tarzan to 6.39 mi W of Tarzan
Cause
Heavy Rain
Property damage
$300
Reported by
Law Enforcement
Coordinates
32.309, -102.078

Heavy rain fell across Martin County and produced flash flooding near Tarzan. State Highway 176 was reported to be under water. The cost of damage is a very rough estimate.

Flash Flood, Andrews

When
September 20, 8:58 PM CST to 9:40 PM CST
Where
Andrews County, 15.56 mi SE of Andrews Co Arpt to 15.59 mi SE of Andrews Co Arpt
Cause
Heavy Rain
Property damage
$300
Reported by
Broadcast Media
Coordinates
32.167, -102.346

Heavy rain fell across Andrews County and produced flash flooding southeast of Andrews. There was water over Farm to Market road 1788 and traffic was diverted off this road. The cost of damage is a very rough estimate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540282, 540283, 540284, 540285, 540286, 540287, 540289, 540290, 540384, 540394.